I wasn’t aware that some Magnetic Resonance Imaging (MRI) dyes have a history of causing severe health problems, some so serious that they’re life-threatening. Award-winning journalist Sharyl Attkisson reminds us of the scope of the problem.
Since 2017, I’ve reported on the increasing safety issues surrounding some commonly-used MRI dye known as “gadolinium.” I told the story with help from the wife of Chuck Norris who almost died from gadolinium toxicity after a series of MRIs.
After my initial report on Full Measure, the questionable dyes were banned in many countries. However, the FDA chose instead to issue a warning.
The problem is, not many people have heard of the warning and it’s not easy to find on the FDA website, as I reported.
Many doctors are also unaware. One expert explained to me that the medical doctors who refer patients for MRIs count on the radiologist to know about the dye warnings and risks. However, the radiologists who do know typically don’t see or consult with the patients, so the information is not transmitted.
My Full Measure story below is the only place I know of where the safety information– by brand, according to the FDA– is easily accessible.
There’s more at the link.
This report came as a real shock to me. I’ve had several MRI’s, most without dye injections, but a couple with them, and I’ve never been informed by any of my medical practitioners that there might be an issue with the dyes. I wish I’d known then what Ms. Attkisson has uncovered in her report.
Since almost all of us are likely to undergo an MRI at some time in our lives, I strongly suggest that you click over to the report, read it in full, watch the video clip Ms. Attkisson provides, and make notes. If your medical practitioner refers you for an MRI involving dye, you need to be fully informed, so as to be able to insist on the least risky procedure. In this case, forewarned is definitely forearmed!
People with kidney issues are especially sensitive to contrast dyes. Again, a known fault, but one that isn't talked about to the patient until the patient's kidneys shut down from the dyes.
Which is really fabulous if the patient is on long-term pain management drugs like, oh, say… Morphine or any other opiate. Which will build up to Overdose levels because the body's not filtering out the drugs, so when the patient shows up in the ER showing all the signs of an overdose, the notation 'overdose' goes into the med charts but often not the reason for the OD, mainly, contrast dyes that screw up the kidneys.
Seen it, and still experiencing the after effects of a 'drug seeking person who overdosed on their own meds' which shows up every time the person I am referring to goes to a doctor or a hospital.
Been there, done that. My creatinine levels spiked that last time I got a contrast dye injected for a cat scan of my kidneys, for both kidney stones and chronic kidney disease. Since I was also a migraine patient who often was in the medi center or ER for a narcotic shot for pain. I bet you can bet the outcome of all of this.
At least they were also running blood work at the time after my cat scan, and found the elevated creatinine levels, indicating a drop in my kidney function. So no more contrast dyes of any kind for me. Unless of course, it was a life threatening condition, and then they would be instructed to pump me full of fluid at the same time, to flush the dye out as quickly as possible.
Had an MRI many years ago (before Ms. Atkinsson's article). Wasn't incapacitated, but I didn't feel very well for about a day, about like the onset of stomach flu. Figured it was a reaction to the contrast dye, and decided I would mention it the next time I got an MRI, fortunately that was the one and only one I had to have, so far.
Its not just MRI. Angioplasty uses contrast dies as well, and if you're like me and my brother, you have a lot of procedures done because our arteries just seem to love getting blocked. My brother had an allergic reaction during his 22nd angioplasty and almost died. Now, he knows he had blockages but can't really do anything about it because he can't handle contrast dye for an CT scan, PeT scan or angioplasty.
I couldn't drive for six weeks and was no longer able to learn new things for years. I was repairing copiers and cash registers, but after I got back to work I just wasn't very good at copiers any more..
I won't use contrast again.
To all those who have had issues with contrast dyes, talk to your doctors, all of them, including the jerks that breeze in and out without talking to you. There are contrast dyes that you may not react to, and it is worth pushing back at your doctors in order to save your life.
Me? Mycin based antibiotics will kill me. So I make sure to scream it out loud whenever I go into any medical clinic. Penicillin and Sulfa drugs work fine, fortunately, along with all the other antibiotics. But I worry that one of these days, when I in real trouble, some medic will give me mycin antibiotics. Or opiates, which will definitely kill me…
You and yours have to be your medical advocate. You and yours have to be pushy, and loud and obnoxious up to a point as most medicos follow a script for handling every situation. Most docs aren't like those you see on TV. Write and carry a list of drug issues and food issues and carry your significant other's information, too. Only you and yours can protect you and yours from medical stupidity.
I had a patient that was scheduled for cath lab. Was talking to her about the procedure and how afterwards she would be on anticoagulant therapy, most likely Brillinta. She said "I can't take that. I nearly bled out when I had it before."
Was the reaction listed anywhere in her chart? No. It is now.